Induction of Hypopituitarism Following Ipilimumab/ Nivolumab Therapy Followed by Radiation in the Treatment of Metastatic Scalp Melanoma
hypopituitarism; ipilimumab; nivolumab; melanoma; metastasis; neoplasms; immune checkpoint inhibitors/adverse effects; pituitary diseases; radiotherapy; hypophysitis; hyponatremia
Endocrinology, Diabetes, and Metabolism | Neoplasms | Oncology
Immune checkpoint inhibitors (ICI) are antagonistic antibodies that block specific immune checkpoint molecules, such as cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4), programmed cell death protein (PD-1) and its ligand PD-L1. With FDA approval, the use of these checkpoint inhibitors has led to long-lasting tumor responses. However, by stimulating the immune system, checkpoint inhibitors can cause immune-related adverse events involving the endocrine organs, among others. Pituitary dysfunction (hypophysitis) leading to secondary adrenal insufficiency, or primary adrenal insufficiency caused by immune checkpoint inhibitors, have been documented. In this report, we present a case of a 70-year-old man with scalp melanoma with metastasis to the neck lymph nodes who remained asymptomatic 2 weeks after treatment completion with ipilimumab/nivolumab. However, he became lethargic, lost his appetite and was unable to perform activities of daily living following the initiation of radiation therapy to his neck. After hospitalization, he was found to have hyponatremia, hypocortisolism and hypopituitarism. He was treated with hydrocortisone, which lead to significant symptom improvement. His case suggests a dual-hit mechanism of injury to the pituitary caused by combined ICI and radiation therapies. Following ICI therapy, he was on the verge of pituitary dysfunction that fully materialized following a second insult. We suggest that for patients treated with ICIs, particularly with ipilimumab/nivolumab, a washout period may be considered before starting other forms of therapies, such as radiation therapy to the head/neck regions. Otherwise, prophylactic low dose corticosteroids may be initiated in cases where radiation therapy must not be delayed.
Salabei, Joshua K.; Upadhyay, Dhaval; and Padam, Sripal A.
"Induction of Hypopituitarism Following Ipilimumab/ Nivolumab Therapy Followed by Radiation in the Treatment of Metastatic Scalp Melanoma,"
HCA Healthcare Journal of Medicine: Vol. 2:
5, Article 5.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol2/iss5/5